Hurricane (Typhoon), Angelina
- When
- September 24, 6:10 AM CST to 8:45 AM CST
- Where
- Angelina forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.255, -94.612 (the zone’s center; the record gives no point)
Hurricane Rita moved onshore the Southeast Texas/Southwest Louisiana coast during the early morning hours of September 24, 2005 and moved northward into portions of East Central Texas during the predawn hours. The hurricane remained a category two storm as it moved northward into extreme eastern Angelina County, extreme southeast Nacogdoches County, San Augustine County and Sabine County Texas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Hurricane Rita moved onshore the Southeast Texas/Southwest Louisiana coast during the early morning hours of September 24, 2005 and moved northward into portions of East Central Texas during the predawn hours. The hurricane remained a category two storm as it moved northward into extreme eastern Angelina County, extreme southeast Nacogdoches County, San Augustine County and Sabine County Texas. A NWS Storm Survey was conducted of the hardest hit areas of East Central Texas and this region experienced widespread damage consistent of winds with a category two hurricane. A few hundred homes experienced damage that varied from shingles off roofs to collapsed carports or awnings to damage caused by downed trees on top of homes, businesses and automobiles. Particularly hard hit areas were those surveyed near and east of the Sam Rayburn Reservoir of East Central Texas. This region experienced winds adjacent to the northern and eastern eyewall of Hurricane Rita and extensive damage was observed to many rural homes and communities along the storms path. Much of this region was without power during the height of the storm. There was one direct fatality resulting from the storm when a downed tree fell across a man outside his residence. There was one indirect fatality from the storm when a young woman touched a downed powerline. A monetary amount was not available at the time of this report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 24, 5:42 AM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
642 AM CDT SAT SEP 24 2005
.UPDATE...
I UPDATED THE ZONES TO ISSUE AN INLAND HURRICANE WARNING FOR
ANGELINA...NACOGDOCHES...SABINE AND SAN AUGUSTINE COUNTIES
IN EAST TEXAS...AS RITA WAS MOVING A LITTLE FASTER AND STRONGER
WINDS ARE EXPECTED TO SPREAD FARTHER INLAND. TORNADO WATCH HAS
ALSO BEEN ISSUED FOR PORTIONS OF EAST TEXAS AND NORTHWEST LOUISIANA.
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
ZONES: COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.
FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
MILLER.
LA...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
SOTO...GRANT...JACKSON...LA
SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.
WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING ZONES:
BIENVILLE...BOSSIER...CADDO...LA SALLE...WEBSTER...AND
WINN.
LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
ZONES:
CALDWELL...CLAIBORNE...JACKSON...LINCOLN...OUACHITA...AND
UNION LA.
INLAND TROPICAL STORM WARNING UNTIL MIDNIGHT SUNDAY FOR THE
FOLLOWING ZONES: DE SOTO...GRANT...NATCHITOCHES...RED
RIVER...AND SABINE LA.
OK...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
ZONES: AND MCCURTAIN.
TX...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
RIVER...RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...
SMITH...TITUS...UPSHUR...AND WOOD.
LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
ZONES: BOWIE...CAMP...CASS...FRANKLIN...MORRIS...RED
RIVER...AND TITUS.
WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING ZONES:
GREGG...HARRISON...MARION...SMITH...UPSHUR...AND WOOD.
INLAND TROPICAL STORM WARNING UNTIL MIDNIGHT SUNDAY FOR THE
FOLLOWING ZONES: CHEROKEE...PANOLA...RUSK...AND SHELBY.
INLAND HURRICANE WARNING UNTIL 2 PM SATURDAY FOR THE FOLLOWING
ZONES: ANGELINA...NACOGDOCHES...SABINE TX...AND SAN
AUGUSTINE.
INLAND TROPICAL STORM WARNING FROM 2 PM SATURDAY TO MIDNIGHT
SUNDAY FOR THE FOLLOWING ZONES:
ANGELINA...NACOGDOCHES...SABINE TX...AND SAN AUGUSTINE.
&&
04HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 532 AM CDT SAT SEP 24 2005 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-241700- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 532 AM CDT SAT SEP 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... AN INLAND HURRICANE WARNING IS IN EFFECT TODAY FOR ANGELINA... NACOGDOCHES...SAN AUGUSTINE AND SABINE COUNTIES IN EAST CENTRAL TEXAS. IN THESE COUNTIES...YOU CAN EXPECT SUSTAINED WINDS OF 75 TO 85 MPH...MAINLY THROUGH EARLY THIS AFTERNOON. AN INLAND TROPICAL STORM WARNING REMAINS IN EFFECT TODAY AND TONIGHT FOR PORTIONS OF NORTHEAST TEXAS AND NORTH LOUISIANA. THE WARNING IS GENERALLY ALONG AND TO THE SOUTH OF A LINE FROM JACKSONVILLE TEXAS TO HENDERSON AND CARTHAGE TEXAS TO COUSHATTA AND MONTGOMERY LOUISIANA. WINDS OF 40 TO 60 MPH...WITH GUSTS TO 65 TO 85 MPH CAN BE EXPECTED. ISOLATED TORNADOES WILL ALSO BE POSSIBLE ACROSS NORTHEAST TEXAS AND NORTH LOUISIANA...TODAY AND TONIGHT. IN ADDITION A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT FOR NORTHEAST TEXAS... NORTH LOUISIANA AND MILLER COUNTY IN SOUTHWEST ARKANSAS. RAIN TOTALS TODAY AND TONIGHT WILL BE BETWEEN 6 AND 12 INCHES. FLOODING CAN BE EXPECTED. THE STRONG WINDS WILL DOWN TREES AND POWER LINES AND POWER OUTAGES WILL OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED TORNADOES CAN BE EXPECTED ACROSS THE REGION ON SUNDAY ASSOCIATED WITH REMNANTS OF RITA. HEAVY RAINS WILL CONTINUE SUNDAY THROUGH MONDAY NIGHT. ISOLATED RAINFALL TOTALS OF 15 TO 20 INCHES CAN BE EXPECTED OVER NORTH LOUISIANA AND EAST TEXAS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS...WILL BE NEEDED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 335 AM CDT SAT SEP 24 2005 LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-241035- ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CHEROKEE-CLAIBORNE-DE SOTO- GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-MARION-NACOGDOCHES- NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SHELBY-SMITH-UNION LA-UPSHUR-WEBSTER-WINN-WOOD- 335 AM CDT SAT SEP 24 2005 ...DANGEROUS HURRICANE RITA MAKING LANDFALL ALONG THE TEXAS AND LOUISIANA STATE LINE... THE EYE OF HURRICANE RITA MAKING LANDFALL WILL MARK THE BEGINNING OF DETERIORATING WEATHER CONDITIONS ACROSS NORTHERN LOUISIANA AND NORTHEAST TEXAS. SO FAR...RECENT INCREASES IN WINDS OVER THE EAST TEXAS LAKES AREA...AND ADJACENT PORTIONS OF CENTRAL LOUISIANA... HAVE RESULTED IN ISOLATED AREAS OF DOWNED TREES AND POWER LINES... REPORTED BY LAW ENFORCEMENT SOURCES. AS THESE STRONG WINDS CONTINUE TO INCREASE AND SPREAD NORTHWARD...DAMAGING WINDS ARE EXPECTED TO EXPAND NORTHWARD. IN ADDITION TO WIDESPREAD STRONG WINDS...A FEW TORNADOS ARE POSSIBLE...WHICH COULD RESULT IN ISOLATED AREAS OF EVEN MORE SIGNIFICANT DAMAGE. HEAVY RAINFALL WILL ACCOMPANY RITA AS SHE MOVES INLAND AND GRADUALLY WEAKENS...WITH TOTALS BETWEEN 6 AND 12 INCHES OVER THE EAST TEXAS LAKES AND TOLEDO BEND AREA OF WESTERN LOUISIANA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. RAINFALL AMOUNTS OF ONE TO TWO INCHES HAS ALREADY OCCURRED ACROSS AREAS...MAINLY ALONG AND SOUTH OF A LUFKIN TO SAN AUGUSTINE TEXAS...TO MANY TO NATCHITOCHES TO JENA LOUISIANA. STATE AND LOCAL EMERGENCY MANAGERS...LAW ENFORCEMENT AGENCIES...AND CITY PLANNERS SHOULD CLOSELY MONITOR THE PROGRESS OF THIS SYSTEM.
The national radar mosaic for the moment the first event began.
4 hurricane (typhoon). Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Hurricane (Typhoon), Angelina | 2005-09-24 | 79 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005The 2005 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481037, 5481038, 5481039, 5481040.